Rx FOR READERS

Yesterday my daughter was holding my new newborn grandson in the sun. She said this would help against what she said was "a bit of jaundice" (I didn't see it though).

By
December 22, 2005 14:11
4 minute read.

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later

Yesterday my daughter was holding my new newborn grandson in the sun. She said this would help against what she said was "a bit of jaundice" (I didn't see it though). I was concerned lest the sun damage his retinas. Any ideas on this? M.D., Jerusalem. Prof. Michael Kaplan, chief of neonatology at Jerusalem's Shaare Zedek Medical Center, replies: Bilirubin is an orange-yellow pigment found in bile that is formed when hemoglobin - the red-colored pigment of red blood cells that carries oxygen to tissues - breaks down. Small amounts of bilirubin are present in blood from damaged or old red cells that have died. The blood of newborns is tested for neonatal bilirubin levels. It is not uncommon to see moderately high bilirubin levels in newborns during their first three days of life. Within the first 24 hours after delivery, up to half of full-term newborns and an even greater percentage of pre-term babies may have a high bilirubin level. At birth, production of the enzyme that helps process bilirubin in the newborn is immature. Babies in whom bilirubin accumulates appear "jaundiced" - yellow in the skin and the whites of the eyes - but it is not due to a hepatitis infection. Further testing is needed to determine the cause. Too much bilirubin may mean that too many red cells are being destroyed or that the liver is unable to eliminate bilirubin from the blood. In most cases, a moderately high bilirubin level is not abnormal and resolves itself within a few days. Occasionally, bilirubin levels may become very high, with the potential for brain damage (called kernicterus). Fortunately, there have been very few cases in Israel. In a minority of newborns, red blood cells may have been destroyed because of blood typing incompatibilities. If the jaundice does not pass quickly by itself, a baby with a high level of bilirubin will undergo special light therapy in the hospital after birth. This light speeds up its elimination from the body. If your grandson had a problem, the doctors would undoubtedly have kept him in the hospital and ordered light therapy. A baby boy will not have a circumcision if his bilirubin is too high; thus it is very unlikely that the baby was released with very high bilirubin in his blood, although bilirubin may increase in any baby after discharge from the hospital. Family doctors, nurses and parents should be aware of this possibility and keep babies under supervision during the first week of life. Because of almost universal circumcision of male babies in Israel, parents are very aware of jaundice, and we see very high compliance when parents are asked to bring their babies in for re-testing. Your daughter should not expose the baby to sunlight. Not only would it be unnecessary and not help, it could be harmful. The ultraviolet (UV) rays could hurt the skin, which in newborns is very sensitive. Sunburn in infants due to accumulations of UV exposure could lead to melanoma decades later. The sun could also hurt his eyes. I am writing on behalf of my friend Ruth, who is 66 years old and lives in Jerusalem. For the past five months, she has suffered from 100% insomnia. At first her doctor thought that this was caused by a disfunctioning thyroid, but after visiting a specialist and after many tests, he said her insomnia was not caused by that. For the last few years, she has been taking various sleeping pills every night, but they didn't help her sleep. She also took homeopathic pills given to her by a holistic healer, but to no avail. What should she do? V.C., via e-mail Prof. Peretz Lavie, a leading sleep medicine expert at the Technion-Israel Institute of Technology's Medical Faculty, replies: First, there is no such thing as 100% insomnia! In most cases, this is a misperception of patients who sleep but firmly believe that they don't. I cannot make a diagnosis from far away but a long history of using sleeping pills can, itself, be a reason for severe insomnia. In most of these cases, the reasons for the start of the insomnia are obscure and difficult to determine and, in most cases, are irrelevant. The way to solve the problem is, first, to withdraw from the mega dosages of sleeping pills and to find an optimal treatment that will restore her confidence that she can sleep. The Technion has a sleep clinic in Jerusalem; I suggest that she go there to see one of our sleep experts. Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, the Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.

Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM